Washington, 2012Funnel Cloud in Washington, April 5, 2012
April 5, 2012 · NWS OTX · 1 event in 1 county or zone
A cool and unstable air mass residing over Central Washington beneath a -34 Celsius cold pool resulted in widely scattered convective showers and isolated thunderstorms during the afternoon hours of April 5th. One cell between Wenatchee and Cashmere produced a cold core funnel cloud which was observed by a trained spotter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool and unstable air mass residing over Central Washington beneath a -34 Celsius cold pool resulted in widely scattered convective showers and isolated thunderstorms during the afternoon hours of April 5th. One cell between Wenatchee and Cashmere produced a cold core funnel cloud which was observed by a trained spotter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 5, 3:31 PM PST, 39 minutes earlier.
Area forecast discussion, Apr 5, 3:31 PM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT Thu Apr 5 2012
.SYNOPSIS...
The Inland Northwest will remain under a cool and unstable air mass
which will promote scattered showers and possibly a few
thunderstorms through Friday. A break in the active weather
pattern will occur this weekend and early next week...before more
unsettled weather returns by the middle of the week.
&&
.DISCUSSION...
This evening and tonight: A cool upper-level trough centered
directly overhead with 500mb temperatures on the order of -35 C
will keep widely scattered showers of rain, snow, and graupel in
the forecast through sunset. The distinct circulation organizing
showers across the western Basin and Palouse is showing signs of
weakening per warming cloud tops and this bodes well with the
latest NAM/RUC progs. The forecast still carries a slight chance
for thunder mainly until early evening with the highest threat
north of highway 2, and south of Interstate 90 based on latest
visible satellite imagery however with the midlevel circulation
weakening, we may see a bit more sun then expected along the
highway 2 corridor leading to one last gasp of deeper, surface
based instability prior to dark. Showers will quickly diminish
this evening and we should see appreciable clearing across the
north overnight and likelihood for patchy fog mainly across the
sheltered valleys of Kettle Falls eastward and potentially into
the Spokane Area. Drier air filtering down the Okanogan Valley and
Northern Cascades should keep the fog threat low but enhance the
potential for unseasonably cold overnight temperatures. Further
south and east, cyclogenesis taking shape over Wyoming will lead
to light N/NW gradients with lingering light upsloping showers
expected to persist into the night across the Camas Prairie and
Blue Mtns. The persistent cloud shield is expected to keep
temperatures a bit warmer but overall trends for the region will
be for near to below freezing temperatures and possibility for
slick conditions during the Friday commute given showers falls
across any given location this afternoon. /sb
Friday through Sunday...One more day of fairly active weather is
expected on Friday before a benign break period set up for the
weekend. Satellite indicates a broad and cool trough is slowly
migrating across the region. Models are in good agreement in
continuing to move this trough through the region on Friday...with
the added twist of an embedded short wave traveling from south
to north roughly along the Idaho/Montana border during the day
Friday. Similar in character to yesterdays wave...but displaced a
hundred miles east of yesterday's track. This suggests the main
precipitation shield will just brush the forecast area and focus
the really inclement weather over the Idaho Panhandle with
moderate mountain snow accumulations and valley light snow or non-
accumulating snow/rain mix. The eastern third of Washington will
likely be under the fringe of this moisture shield...no doubt
subject to occasional brief showers but with no significant
accumulation potential. The air mass over the region will continue
to be unstable especially during the afternoon as the inter-trough
cold pool remains aloft. Thus...like today...shallow convective
showers featuring rain or snow or graupel or a mix of all of them
will probably make an appearance once again. Every zone is subject
to a shower on Friday...but concentration will likely be densest
over the mountains of the north and over the east basin rising
terrain. High temperatures on Friday will be a few degrees warmer
than today...especially in the dryer deep basin area away from the
eastern precipitation area.
Friday night will be a transition period from a generally troffy
pattern to a short wave ridge pattern. Most of the forecast area
will dry out on Friday night except for lingering showers over
the northeast caused by the remnants of the exiting storm system.
By Saturday and through Sunday the upper level ridge will take
hold and surface high pressure will become established over the
basin. This bodes for a dry weekend...but with some periods of
thick high clouds hiding the moon and sun from time to time.
Temperatures will also climb each day Saturday and Sunday as
southwest flow in the mid levels advects warm air into the
region...subject to being mixed adiabatically down to the surface
during the afternoon mixing periods. Indeed by Sunday afternoon
high temperatures may approach or even exceed climatological
normals for a comfortably mild spring day for outdoor activities.
/Fugazzi
Sunday night through Thursday...The work week will start out warm
and dry, then the chance of precipitation will increase by
Wednesday. On Sunday night the region will be positioned between low
pressure systems, one over the upper Great Lakes to the east and the
other in the eastern Pacific. The upper ridge axis will be over
Idaho then drift to the northern Great Plains by Wednesday. The
Inland Northwest will come under increasingly warm and moist
southwest flow on Monday. The jet stream rounding the base of the
Pacific trough will become more north-south oriented as the upper
low starts to approach the coast. This should keep precipitation
close to the Cascades with little advancement toward the eastern
half of the forecast area through Tuesday. The surface low off the
coast will induce an easterly pressure gradient which will also keep
the focus on the east slopes of the Cascades until the cold front
arrives. Model solutions diverge on the evolution of the upper
trough but the best bet for widespread precipitation appears to be
on Wednesday. Temperatures will be seasonably warm Monday then
follow a gradual cooling trend as clouds increase and precipitation
spreads east. Expect temperatures slightly below normal by Thursday
behind the cold front. /Kelch
&&
.AVIATION...
18z TAFS: A cold unstable upper level trough will remain over the
area through Friday. This will promote scattered rain or snow
showers and isolated thunderstorms with small hail from 00-02Z
tonight...and again from 18Z to 24Z Friday. All TAF sites will
likely experience VFR conditions during day and evening unstable
periods...with brief MVFR conditions if any shower cores move
across any particular TAF site. Light winds and clearing skies
aft 03z will bring the potential for bcfg along the KGEG- KCOE
corridor with MVFR ceiling stratus expected to develop across SE
WA and advect into KPUW. The northern periphery of the stratus
shield will extend toward KGEG but confidence is low if we will
see restrictions and opted to include sct decks at this time. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 46 31 51 33 60 / 30 40 20 10 0 0
Coeur d'Alene 29 42 31 51 31 60 / 30 50 30 10 0 0
Pullman 29 43 30 50 32 62 / 30 50 30 0 0 0
Lewiston 34 46 33 57 37 67 / 30 40 20 0 0 0
Colville 28 48 31 54 32 60 / 20 50 30 10 0 0
Sandpoint 28 41 30 49 29 57 / 30 50 40 10 0 0
Kellogg 27 38 28 48 29 58 / 40 80 60 10 0 0
Moses Lake 28 53 29 57 35 65 / 20 20 10 0 0 0
Wenatchee 33 52 32 54 36 61 / 20 20 10 0 0 0
Omak 30 53 30 55 33 61 / 20 20 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 5, 5:25 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
625 AM PDT THU APR 5 2012
IDZ001>004-026-027-WAZ031>038-041>044-061330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
625 AM PDT THU APR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 5, 3:43 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 4 SE CASHMERE 47.48N 120.41W
04/05/2012 CHELAN WA TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD TO THE NORTHWEST OF
WENATCHEE TOWARD CASHMERE. THE FUNNEL CLOUD LASTED A FEW
MINUTES BEFORE RETRACTING BACK UP INTO THE CLOUD.
&&
VAN HORNFunnel Cloud, Chelan
- When
- April 5, 4:10 PM PST to 4:15 PM PST
- Where
- Chelan County, 4 mi SE of Cashmere
- Reported by
- Trained Spotter
- Coordinates
- 47.479, -120.409
A trained spotter observed a funnel cloud to the northwest of Wenatchee toward Cashmere. The funnel cloud lasted a few minutes before dissipating.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 5, 2012$157,000 · 1.75 in hail · 15 events
- Hail and Lightning Strike in North Carolina, April 5, 2012$200,000 · 1 in hail · 5 events
- Hail and Damaging Wind in South Carolina, April 5, 2012$70,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Tennessee, April 5 to 6, 2012$33,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Alabama, April 5, 20121.75 in hail · 32 events
- Hail in Arkansas, April 5, 2012$25,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, April 5, 2012$5,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, April 5, 2012$17,000 · 51 kt wind · 9 events
- Flood and Hail in Tennessee, April 5, 20121 in hail · 9 events
- Winter Storm in Montana, April 5 to 6, 20128 events
- Winter Storm in Montana, April 5 to 7, 20128 events
- Hail in Louisiana, April 5, 20121.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370110.